Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 62, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Oct 5, 2017, 6:14 AM MDT for Otero County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 5, 2017, 6:14 AM MDT (12:14 UTC)
- Expired
- Oct 5, 2017, 8:15 AM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 65 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1170 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1106 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
245
WGUS54 KEPZ 051214
FFWEPZ
NMC035-051415-
/O.NEW.KEPZ.FF.W.0062.171005T1214Z-171005T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso TX
614 AM MDT THU OCT 5 2017
The National Weather Service in El Paso has issued a
* Flash Flood Warning for...
Central Otero County in south central New Mexico...
* Until 815 AM MDT
* At 613 AM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Up to
two inches of rain have already fallen. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Cloudcroft...
Timberon...
Sixteen Springs...
Silver Lake...
Sacramento...
Weed...
Elk Silver...
Mayhill...
Pinon...
and Bluff Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3315 10532 3296 10533 3296 10535 3247 10535
3247 10576 3315 10578
$$
ROGASH2 follow-up statements
343
WGUS74 KEPZ 051323
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
723 AM MDT THU OCT 5 2017
NMC035-051415-
/O.CON.KEPZ.FF.W.0062.000000T0000Z-171005T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
723 AM MDT THU OCT 5 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 AM MDT FOR
CENTRAL OTERO COUNTY...
At 722 AM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain over the warned area. Over three
inches of rain have already fallen. Flash flooding may be
occurring around the region.
Some locations that will experience flooding include...
Cloudcroft...
Timberon...
Sixteen Springs...
Silver Lake...
Sacramento...
Weed...
Elk Silver...
Mayhill...
Pinon...
and Bluff Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3315 10532 3296 10533 3296 10535 3247 10535
3247 10576 3315 10578
$$
ROGASH583
WGUS74 KEPZ 051417
FFSEPZ
Flash Flood Statement
National Weather Service El Paso TX
817 AM MDT THU OCT 5 2017
NMC035-051427-
/O.EXP.KEPZ.FF.W.0062.000000T0000Z-171005T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Otero NM-
817 AM MDT THU OCT 5 2017
...THE FLASH FLOOD WARNING FOR CENTRAL OTERO COUNTY HAS EXPIRED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3315 10532 3296 10533 3296 10535 3247 10535
3247 10576 3315 10578
$$
GRZYWACZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 5, 2:49 AM MDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 5, 2:49 AM MDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 249 AM MDT Thu Oct 5 2017 .SYNOPSIS... Moist unstable air will continue to flow into southern New Mexico and west Texas and this will result in more showers and thunderstorms with locally heavy rains across the region today and tonight. Westerly winds will then bring seasonably warm mostly dry weather over the borderland Friday through Columbus Day. A cold front will cause slightly cooler temperatures on Tuesday with a few showers and thunderstorms expected on Wednesday. && .DISCUSSION... Deep high pressure to the east continues to combine with troughing west of the divide in induce a deep south to southeast flow across southern New Mexico and far west Texas this morning. Thus expect more scattered to numerous showers and thunderstorms across the region today and tonight. Surface dewpoints will remain from the mid 50s to lower 60s and precipitable will be extremely high for October with values at near record levels from around 1.3 to 1.6 inches. The moisture will contribute to making air mass rather unstable with CAPE's around 1000 J/kg. Some uncertainties concerning lifting mechanisms but expect weak embedded waves to move into the region with storms also initiating due to upslope flow and convective outflow boundaries. These factors indicate scattered to numerous storms today and this evening. Given the high moisture content primary weather hazard will be flash flooding. However 30 kt southwesterly flow at mid levels and resultant wind shear plus the moderate instability may also support hail and stronger downdrafts with a few storms. By Friday upper ridge will be aligned on an east to west axis across northern Mexico while deep trough moves across the Rockies. This pattern will induce a deepening westerly flow with advection of drier air. Surface dewpoints will diminish from west to east on Friday with values only in the 20s and 30s F by Saturday. Consequently expect storm coverage to decrease on Friday with seasonably warm dry weather Saturday through Monday. Another deep upper trough moves across the Great Basin and the central Rockies Monday and Tuesday with an attendant weak cold front moving through the CWA late Tuesday/Wednesday. This will result in only slightly lower temperatures and continued dry weather Tuesday. By Wednesday New Mexico and west Texas will be located between deep high pressure extending across central Texas and a weak trough west of the divide. The resultant circulation will include low and mid level east to southeast winds with associated moisture advection. Thus by Wednesday afternoon expect surface dewpoints to again rise above 50 F with precipitable water above an inch. This indicates at least a few showers and thunderstorms will occur on Wednesday. && .AVIATION...valid 05/12z-06/12z. Scattered areas of MVFR and isolated areas of IFR ceilings and visibility due to showers and thunderstorms. Otherwise skies SCT- BKN040-070 BKN100-200 with surface winds mostly 5 to 15 kt. && .FIRE WEATHER... Moist unstable air will continue to flow into southern New Mexico and west Texas and this will result in more showers and thunderstorms with locally heavy rains across the region today and tonight. Westerly winds will then bring seasonably warm mostly dry weather across the borderland Friday through Columbus Day. A cold front will cause slightly cooler temperatures on Tuesday with a few showers and thunderstorms expected Wednesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 86 67 91 62 / 60 40 0 0 Sierra Blanca 85 64 88 61 / 30 30 20 0 Las Cruces 84 61 89 55 / 50 40 0 0 Alamogordo 83 63 87 56 / 60 40 0 0 Cloudcroft 65 50 69 45 / 60 50 10 0 Truth or Consequences 82 61 89 53 / 60 40 0 0 Silver City 79 56 83 48 / 60 40 0 0 Deming 86 61 89 52 / 50 30 0 0 Lordsburg 87 62 89 53 / 50 30 0 0 West El Paso Metro 85 68 90 62 / 60 40 0 0 Dell City 87 64 91 60 / 40 40 20 0 Fort Hancock 89 67 92 64 / 30 40 10 0 Loma Linda 82 63 86 59 / 50 40 0 0 Fabens 87 66 92 62 / 50 40 0 0 Santa Teresa 85 66 90 59 / 60 40 0 0 White Sands HQ 84 64 89 58 / 60 40 0 0 Jornada Range 83 62 89 55 / 50 40 0 0 Hatch 85 61 89 54 / 50 40 0 0 Columbus 86 63 91 56 / 40 30 0 0 Orogrande 84 65 89 59 / 60 40 0 0 Mayhill 71 53 78 47 / 60 50 10 0 Mescalero 72 53 77 47 / 60 50 10 0 Timberon 71 53 76 49 / 60 50 10 0 Winston 75 51 82 43 / 60 40 0 0 Hillsboro 80 57 86 50 / 60 40 0 0 Spaceport 83 60 88 53 / 60 40 0 0 Lake Roberts 78 51 82 42 / 60 40 0 0 Hurley 80 56 85 48 / 50 40 0 0 Cliff 84 56 88 46 / 60 30 0 0 Mule Creek 83 58 86 49 / 60 20 0 0 Faywood 81 57 85 48 / 50 40 0 0 Animas 88 61 91 54 / 40 20 0 0 Hachita 87 60 90 53 / 40 30 0 0 Antelope Wells 88 61 91 55 / 40 20 0 0 Cloverdale 87 60 88 54 / 40 20 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 05 Rogash
Hazardous weather outlook, Oct 5, 3:36 AM MDT, 2 hours 38 minutes before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 336 AM MDT Thu Oct 5 2017 NMZ401>417-TXZ418>424-061215- Upper Gila River Valley-Southern Gila Highlands/Black Range-Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-Sierra County Lakes-Northern Dona Ana County- Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin- Southern Tularosa Basin-West Slopes Sacramento Mountains Below 7500 Feet-Sacramento Mountains Above 7500 Feet-East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-Western El Paso County- Eastern/Central El Paso County-Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-Southern Hudspeth Highlands-Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-Rio Grande Valley of Eastern Hudspeth County- 336 AM MDT Thu Oct 4 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms. A few storms may produce over 2 inches of heavy rainfall with flooding. Several storms may also produce hail up to an inch in diameter and wind gusts to 60 mph. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorm coverage will diminish across the area Friday with dry non hazardous weather Saturday through Tuesday. A few showers and thunderstorms will occur on Wednesday with locally heavy rains possible...mainly Wednesday afternoon and Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required mainly for today and tonight to report heavy rains...hail and strong winds. Rogash
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 6:09 PM MDT | Special Weather Statement | EPZ | Hidalgo | 36 min |
| Oct 4, 6:42 PM MDT | Special Weather Statement | EPZ | Grant | 48 min |
| Oct 5, 1:00 AM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna | 60 min |
| Oct 5, 3:40 PM MDT | Areal Flood Advisory | EPZ | Sierra | 2 hr |
| Oct 5, 3:41 PM MDT | Special Weather Statement | EPZ | Sierra | 49 min |
| Oct 5, 4:26 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 34 min |
| Oct 5, 5:35 PM MDT | Special Weather Statement | EPZ | Sierra | 40 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.